B12 Deficiency and Low Thyroid Function?

I've been on natural thyroid replacement for about 6 years during which time I suspected I also had B12 deficiency but couldn't get anywhere with my doctor. I started self-injecting in October last year and suddenly I find that I seem to be taking too much thyroid medication as my heart beat is faster plus other symptoms. I have reduced them and my heart beat has slowed down a bit. It suddenly occurred to me that initially, perhaps my thyroid was compromised from having a B12 deficiency. Could B12 therapy kick my thyroid back into life? I am seeing my doctor next week. 

4 Replies

  • No I do not think the B12 can kick your thyroid back to life.  It will of course make a huge difference to your well being if you have been struggling with low levels of B12.  Thyroid problems go hand in hand with low B12 and many of the symptoms overlap.  Also have Ferritin - Folate and VitD tested as they too are usually low with Hypo folk.  I am also on Thyroid UK as I have Hashimotos but also have weekly B12 injections.

    Palpitations can sometimes be caused by low iron - so maybe that is worth checking too.  Ferritin is the stored iron.  Also do you know your thyroid levels ?  Both FT4 and FT3 need to be in the upper quadrant of the range for good thyroid health.  T3 if low can affect the heart - and cause palpitations.  I am now T3 only and know when I need my next dose on some days when I have been really busy and used up all the T3 !  The heart flutters to remind me and then settles.  Quite common I have read .....

    Others here who are so very knowledgeable about B12 - may have other good information for you and be along later ......

  • A couple more thoughts to add to what Marz says: Often people with this cluster of deficiencies - B12 and thyroid - have other mineral deficiencies, specifically magnesium, iodide, sodium and potassium.  Whether those deficiencies arise as a result of the former, are a cause of the former, or everything is caused by something else doesn't really matter.

    Its easy enough to supplement with magnesium; an extra 400mg a day won't hurt, and you may find yourself sleeping better.  Iodide should be taken in low doses, < 750mcg/day spread over the morning and evening meal, especially if you eat regular table salt.  Sodium is easy: just add more salt.  But potassium is trickiest to supplement. Too little natural potassium will cause heart palpitations, as will too much supplementation.  

    But when you start taking B12 you start rebuilding cells really quickly, and to do that you need both potassium and magnesium; and when your body starts to run low on sodium it'll dump potassium as well.  I think a lot of the reason people who start b12 therapy feel gross and flu-ish all the time is that they put themselves into potassium deficiency, which is made worse by a sodium deficiency.  

    So my personal practice is to eat a lot of avocados and oranges, sweet potatoes and mashed white potatoes with lots of butter and salt, all of which are high in potassium.  And if I start getting out-of-the-blue headaches, I'll take two 99mg potassium capsules, which generally work better than ibuprofen for that kind of headache but which aren't enough to give you too much potassium at once. 

  • "I'll take two 99mg potassium capsules, which generally work better than ibuprofen for that kind of headache but which aren't enough to give you too much potassium at once." 

    Very interesting - I'll give it a try. 

  • If only it was that easy, edgrover. :( But thank you for your input.

You may also like...